What is Caffeine?
Caffeine is a commonly used drug that increases alertness, decreases fatigue, and improves muscle coordination. Though coffee comes to mind as the most common source of caffeeine, it’s also naturally found in tea and chocolate, and it is often added to soft drinks and non-prescription drugs like pain-relievers and cold remedies. People vary in their sensitivity to caffeine. If used excessively, caffeine can be too stimulating and cause anxiety, sleep problems, muscle twitching, or abdominal pain.
How Does Caffeine Treat Headaches?
Caffeine is a common ingredient in many prescriptions and over-the-counter heache medication (see list below). Caffeine additives make pain relievers 40% more effective in treating headaches. Caffeine also helps the body absorb headache drugs more quickly, bringing faster relief. By adding caffeine and, in turn, taking less medication, you can reduce the risk for potential side effects and possible drug addiction.
Common Over-the-Counter Drugs Containing Caffeine
- Asprin-Free Excedrin Caplets: 65 mg
- Bayer Select Maximum Strength Headache Pain Relief: 65.4 mg
- Excedrin Caplets: 65 mg
- Excedrin Extra Strength Caplets and Tablets: 65 mg
- Midol Menstrual Maximum Strength Caplets: 60 mg
- Midol for Cramps Maximum Strength Caplets: 32.4 mg
How Can I Prevent Caffeine Withdrawal?
Withdrawal from normal caffeine usage is rare. However, with excess use, over 500 mg daily (approximately five cups of coffee) over a long period of time, sudden cessation could cause symptoms of withdrawal. You can avoid caffeine withdrawayl by limiting your daily consumption, being educated about sources of caffeine, and by gradually decreasing the consumption rather than ending use abruptly.
Because of the risk of withdrawal, people should not take caffeine-containing pain relievers on a daily basis.
What Are the Symptoms of Caffeine Withdrawal?
- Fatigue, drowsiness, or loss of energy
- Anxiety or depression
- Nausea and/or vomiting
- Decreased ability to concentrate or perform mental tasks
Can Caffeine Cause Rebound Headaches?
Rebound headaches is a condition that develops from the overuse or misuse of any headache medication, including caffeine-containing medication. While caffeine-containing drugs can be beneficial, these medications, combined with consuming too much caffeine (coffee, tea, soft drinks, or chocolate) from other sources, may make you more vulnerable to getting rebound headaches.
Relief from rebound headaches can only be accomplished by completely quitting all medication; however, this should only be done under the supervision of a doctor.
Information provided by: WebMD